Problem: When fibrinolytic agents and related drugs are used to treat patients with acute myocardial infarction (AMI), any deviation in the dose, timing, or use of specific agents may adversely affect patient outcomes. However, complex regimens and variations in the way the drugs are dosed and administered increase the chance of serious errors, especially if multiple products are on the formulary and protocols are absent or poorly designed.
The Institute for Safe Medication Practices (ISMP) has received several reports of errors that demonstrate these problems. In one case, a 62-year-old man died after receiving duplicate therapy. The patient, who was admitted to the emergency department (ED) with unstable angina and chest pain, was initially treated with aspirin, clopidogrel (Pla-vix®, Bristol-Myers Squibb/Sanofi), and dalteparin sodium injection (Fragmin®, Pfizer). An hour after his chest pain resolved, the electrocardiogram showed changes consistent with an AMI.
A thrombolytic protocol was initiated, and the patient received the first bolus dose of intravenous (IV) reteplase (Retavase®, Centocor). The protocol also directed the staff to begin a heparin infusion. The nurse began the infusion without realizing that dalteparin had already been given to the patient. About 30 minutes later, before the second bolus dose of reteplase was administered, hemorrhaging occurred and the patient died despite aggressive treatment for bleeding.
The potential for overdoses with tenecteplase (TNKase™, Genentech) was also reported. Tenecteplase is the first fibrinolytic agent that can be administered as an IV bolus over five seconds in a single dose. Other fibrinolytics are split into several doses. For example, reteplase is split into separate injections, given about 30 minutes apart. If the dosing schedule for TNKase is confused with that for reteplase, a patient might receive a second TNKase dose 30 minutes later, or the dose might be split in half and delivered as two doses, 30 minutes apart.
Another error involved confusion between tissue-plasminogen activators (t-PAs) when a specific drug was referred to as “t-PA” A physician ordered TNKase, a genetically engineered mutant form of t-PA. A nurse who was unfamiliar with the drug asked for clarification. The physician inadvertently misled the nurse by answering in the affirmative when asked specifically if the drug ordered was a “t-PA.” The nurse erroneously administered alteplase (Activase®, Genentech), which is commonly referred to as “t-PA.”
canada viagra online
Safe Practice Recommendation:
Errors that involve fibrinolytic agents and related drugs can be reduced if we apply some basic safety principles: (1) standardize, (2) simplify, (3) improve access to information, and (4) restrict access to “high-alert” drugs.
Improving Access to Information
Restricting Access to Drugs